Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

College Students + Adderal What's Going On? Study?

Posted by Phillipa on October 18, 2011, at 21:42:05

Is adderal becoming a huge drug of abuse on college campuses? Phillipa

From Medscape Nurses > Ask the Experts
College Students and Adderall: What's Going On?
Richard S. Ferri, PhD, ANP, ACRN

Authors and Disclosures

Posted: 10/10/2011


I practice in a student heath clinic at a university and the "recreational" use of the drug Adderall is becoming more frequent. We are seeing students daily with Adderall-related health issues. What can you tell me about Adderall abuse?

Response from Richard S. Ferri, PhD, ANP, ACRN
Lead HIV Adult Nurse Practitioner, Greater New Bedford Community Health Center, New Bedford, Massachusetts

An Epidemic in the Making
What you are seeing is an epidemic in the making. Adderall XR is a prescription stimulant used to treat attention-deficit/hyperactivity disorder (ADHD). When taken by a person with this disorder it helps regulate central nervous system functioning and assists people with ADHD with thought and behavior (primarily impulsiveness) disorders. In clinical terms, for those with diagnosed ADHD, Adderall is part of a comprehensive approach to treatment and is generally a well-tolerated and effective agent.

However, when taken for nonmedical reasons, Adderall can have some serious consequences, including increased blood pressure, tachycardia, and excessive wakefulness leading to delusions and sleep deprivation. You may also see emotional lability, abdominal pain, anorexia, and weight loss. The conundrum is that these harmful physical and emotional side effects are the very effects many college students hope to experience by using Adderalll recreationally. Many students report that they "need" the drug to give them more time to study, work, and, play.

The nonmedical use of Adderall is rising. The Substance Abuse and Mental Health Service Administration (SAMHSA)[1] estimates that Adderall is taken by 6.4% of all full-time college students age 18 to 22 years compared with 3% of the same age cohort of non-college students. Adderall is taken orally, crushed and inhaled ("snorted"), or mixed with water and injected directly into a vein (known as "slamming"). Twice as many Adderall users compared with non-users also binge drink.

A simple Google search for "adderall without a prescription" resulted in more than 12 million results, meaning that the drug is available to anyone with an Internet connection and a credit card.

Implications for Clinicians
Health counseling in the young adult is typically challenging given the age group's generalized increased incidence of risk taking, feelings of invulnerability, and basic lack of life experiences, making it difficult for the student to see the long-term consequences of what they believe to be a short-term "fix" for issues in their college life. However, Adderall use can lead to dependence and addiction, and withdrawal from Adderall may lead to extreme fatigue, depression, mood swings, weight, gain, and often to the substitution of another drug (such as alcohol) to attempt to counteract these symptoms. An important consideration for counseling is that many college students do not see their use of Adderall as problematic. In fact, many think it is "just part of college life" and don't give it much thought at all.

Professionals who offer health services to college students must balance the provision of care to patients with a valid diagnosis of ADHD with the need to recognize students who are misusing stimulants such as Adderall.[2] Signs and symptoms such as unexplained anxiety, irritability, excited speech, tachycardia, hypertension, and confusion should be explored.

Dependence and addiction are both possible with stimulant misuse and may require more than counseling the student to discontinue taking the drug. Referral to a drug treatment specialist may be necessary for inpatient or outpatient observation during stimulant discontinuation and for cognitive-behavioral therapy. It is important that clinicians follow strict and appropriate protocols when prescribing stimulant medications to students with ADHD and educate students about the health risks associated with these drugs.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Phillipa thread:1000159
URL: http://www.dr-bob.org/babble/20111016/msgs/1000159.html